North Dakota, 2024Tornado in North Dakota, September 18, 2024
September 18, 2024 · NWS FGF · 1 event in 1 county or zone
A boundary and isolated storms produced a single tornado report from a trained spotter in Ramsey county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary and isolated storms produced a single tornado report from a trained spotter in Ramsey county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 18, 5:24 PM CST, 2 hours 14 minutes earlier. Its key messages:
- There is a level 1 out of 5 risk for severe storms this evening across the area, and a level 2 out of 5 risk for far southern portions of the valley. Main impacts would be hail up to ping pongs, winds to 60mph, and possible tornadoes.
Area forecast discussion, Sep 18, 5:24 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
624 PM CDT Wed Sep 18 2024
.KEY MESSAGES...
- There is a level 1 out of 5 risk for severe storms this
evening across the area, and a level 2 out of 5 risk for far
southern portions of the valley. Main impacts would be hail
up to ping pongs, winds to 60mph, and possible tornadoes.
&&
.UPDATE...
Issued at 622 PM CDT Wed Sep 18 2024
We continue to monitor the latest conditions across the area,
as a few isolated storms have developed in Eddy county and
within Trail county this hour. The chance for a few isolated
strong to severe thunderstorms are possible this evening, but as
we continue on through the evening we start to decrease that
possibility. Otherwise, the main low pressure is still out in
western ND as indicated on satellite, with a boundary
approaching the Devils Lake Basin.
&&
.DISCUSSION...
Issued at 310 PM CDT Wed Sep 18 2024
...Synopsis...
Strong, wrapped up upper low continues near the MT/ND border,
with the center of the surface low still well stacked and out
west. The upper system will push off into Canada tonight, with
the trailing surface boundary moving into the Red River Valley.
Some wrap around into Thursday as the upper system continues to
lift northeast, but then flow transitions more towards a more
split pattern with the northern branch bringing some weak waves
by our CWA. A few of the deterministic models bring the southern
branch cut off into MN near our counties. However, there is not
a lot of ensemble agreement on this solution and there does not
seem to be much of a wet signal in the R or M climate. Temps do
seem like they will be trending more towards seasonal averages
up until Wednesday when ridging builds back in.
...Severe potential this afternoon and tonight...
Clouds and shower activity continue to slowly diminish across
our forecast area. SPC mesoanalysis has 1000-1500 J/kg of ML
CAPE across eastern ND and effective bulk shear of 35 to 40 kts.
There has not been much in the way of forcing, but there is a
boundary/dryline and one of the vort lobes currently over
western ND could skirt our CWA. Can't completely rule out
severe thunderstorm development, but given weak forcing the
marginal/small slight risk continues to seem reasonable. If
anything does fire, supercells will be possible, with the
possibility of a tornado, along with ping pong ball sized hail
and 60 mph winds. Several of the CAMs runs are not very
impressive with storm development this evening, but do break out
some elevated activity later tonight along the boundary as it
moves through western MN thanks to the low level jet. SSCRAM
guidance isn't too bullish on severe impacts and HREF just has
a few updraft helicity paintballs above 75 m2/s2. Will continue
to monitor how things evolve this evening.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 622 PM CDT Wed Sep 18 2024
SCT to BKN clouds continue to shift through the region this
evening, with a few isolated thunderstorms developing across
portions of the DVL and GFK area. A few of these storms may be
on the stronger side. Winds continue to be out of the south
through the TAF period, with sustained winds around 10-15kts
through the overnight period. Gusts increase to 25-30kts for
TVF, GFK, FAR, and DVL post 16z through the end of the TAF
period. Another round of showers and storms are possible for DVL
near the end of the TAF period.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...Spender
DISCUSSION...Godon
AVIATION...Spender
Hazardous weather outlook, Sep 18, 3:36 PM CST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
436 PM CDT Wed Sep 18 2024
MNZ001>009-013>017-022>024-027-028-031-032-NDZ006>008-014>016-024-
026>030-038-039-049-054-192145-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-East Otter Tail-
Wadena-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Western Walsh-
436 PM CDT Wed Sep 18 2024
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Tonight
There is a level 1 out of 5 risk for severe thunderstorms this
evening. The main hazards will be hail sized of quarters, wind
gusts up to 60 mph, and possibility of tornadoes.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today.
MNZ029-030-040-NDZ052-053-192145-
Wilkin-West Otter Tail-Grant-Sargent-Richland-
436 PM CDT Wed Sep 18 2024
This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.
.DAY ONE...Tonight
There is a level 1 out of 5 risk for severe thunderstorms this
evening. The main hazards will be hail sized of quarters, wind
gusts up to 60 mph, and possibility of tornadoes.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today.
In the hours before
Special weather statement, Sep 18, 6:11 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
711 PM CDT Wed Sep 18 2024
NDZ015-190045-
Ramsey ND-
711 PM CDT Wed Sep 18 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN RAMSEY COUNTY THROUGH
745 PM CDT...
At 711 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lakewood Park, or over Devils Lake, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Devils Lake, Camp Grafton, Lakewood Park, Webster, and Garske.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4837 9902 4837 9897 4842 9897 4840 9869
4806 9882 4803 9887 4804 9901 4805 9900
4805 9902
TIME...MOT...LOC 0011Z 186DEG 27KT 4811 9893
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ThomasSpecial weather statement, Sep 18, 7:01 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
801 PM CDT Wed Sep 18 2024
NDZ006-190130-
Towner ND-
801 PM CDT Wed Sep 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN TOWNER COUNTY THROUGH
830 PM CDT...
At 801 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rocklake, or 41 miles west of Langdon, moving north at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rocklake, Hansboro, and Amourdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4900 9907 4872 9914 4873 9942 4900 9944
TIME...MOT...LOC 0101Z 183DEG 30KT 4881 9928
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ThomasTornado, Ramsey
- When
- September 18, 7:38 PM CST
- Where
- Ramsey County, 1.96 mi WSW of Sweetwater
- Rating
- EFU
- Path length
- 0.12 mi
- Path width
- 10 yd
- Reported by
- Social Media
- Coordinates
- 48.208, -98.909
Storm chaser video shared via broadcast media confirms very brief ground circulation under a funnel not fully formed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, September 18, 20241 death · $50,000 · 2 events
- Flash Flood in Hawaii, September 18, 2024$1.0 million · 1 event
- Flash Flooding in Virginia, September 18, 20249 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 18, 20246 events
- High Wind in Montana, September 18, 202455 kt wind · 4 events
- Heavy Rain in Nevada, September 18 to 19, 20244 events
- High Wind in Wyoming, September 18, 202471 kt wind · 3 events
- High Wind in South Dakota, September 18, 202462 kt wind · 3 events
- Heavy Rain in California, September 18 to 19, 20243 events
- Flood and Damaging Winds in Florida, September 18, 202450 kt wind · 3 events
- Flood and High Wind in Montana, September 18, 202458 kt wind · 2 events
- Hail and Damaging Wind in Kansas, September 18, 20241.25 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218690.